Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 22, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 15, 2024, 6:15 PM CDT for Delaware County, Dubuque County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2024, 6:15 PM CDT (23:15 UTC)
- Expired
- Jul 15, 2024, 8:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Delaware County, IA, Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1844 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
324
WGUS53 KDVN 152315
FFWDVN
IAC055-061-160515-
/O.NEW.KDVN.FF.W.0022.240715T2315Z-240716T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
615 PM CDT Mon Jul 15 2024
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Northeastern Delaware County in northeastern Iowa...
Northwestern Dubuque County in northeastern Iowa...
* Until 1215 AM CDT.
* At 615 PM CDT, Emergency management reported thunderstorms
producing heavy rain across the warned area was causing water to
cover roads west of New Vienna. Additional rainfall amounts of 2
to 4 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Edgewood, New Vienna, Colesburg, Greeley, Luxemburg, Oneida, Twin
Bridges Park, Petersburg and New Wine Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4264 9149 4265 9113 4265 9105 4253 9105
4253 9113 4253 9149
FLASH FLOOD...OBSERVED
$$
MWW1 follow-up statement
789
WGUS73 KDVN 160130
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
830 PM CDT Mon Jul 15 2024
IAC055-061-160140-
/O.CAN.KDVN.FF.W.0022.000000T0000Z-240716T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware IA-Dubuque IA-
830 PM CDT Mon Jul 15 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN DELAWARE AND
NORTHWESTERN DUBUQUE COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4264 9149 4265 9113 4265 9105 4253 9105
4253 9113 4253 9149
$$
MWWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:00 PM CDT, 3 hours 15 minutes earlier. Its key messages:
- A Heat Advisory is in effect area-wide today until 8 PM for peak heat indices between 100 to 100 degrees.
- Today's severe thunderstorm outlook has been upgraded to a Moderate Risk (level 4 of 5) for the northern two-thirds of the forecast area. The Enhanced Risk (level 3 of 5) remains to the south. Significant damaging winds are the primary hazard; several tornadoes are also possible.
- A Flood Watch as been issued for counties east and northeast of the Quad Cities. Recent heavy rainfall has saturated the ground, making this area more susceptible to flash flooding. Rainfall rates could peak between 2 - 2.5" per hour.
- Moderate to major river flooding continues on the Mississippi River with most sites crested. The Rock River is now expected to see flooding due to the heavy rains upstream in the past 24 hours.
Area forecast discussion, Jul 15, 3:00 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 PM CDT Mon Jul 15 2024
.KEY MESSAGES...
- A Heat Advisory is in effect area-wide today until 8 PM for
peak heat indices between 100 to 100 degrees.
- Today's severe thunderstorm outlook has been upgraded to a
Moderate Risk (level 4 of 5) for the northern two-thirds of
the forecast area. The Enhanced Risk (level 3 of 5) remains
to the south. Significant damaging winds are the primary
hazard; several tornadoes are also possible.
- A Flood Watch as been issued for counties east and northeast
of the Quad Cities. Recent heavy rainfall has saturated the
ground, making this area more susceptible to flash flooding.
Rainfall rates could peak between 2 - 2.5" per hour.
- Moderate to major river flooding continues on the Mississippi
River with most sites crested. The Rock River is now expected
to see flooding due to the heavy rains upstream in the past 24
hours.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 256 PM CDT Mon Jul 15 2024
There is a Moderate Risk (level 4 of 5) for severe weather this
afternoon into tonight for much of the outlook area, with an
Enhanced Risk (level 3 of 5) across the south. Please monitor
the weather closely and heed any warnings issued for your
location!
SPC mesoanalysis early this afternoon showed a mid-level
vorticity max across E South Dakota/SW Minnesota/NW Iowa,
positioned to the south of a 80 kt 300mb jet over northern
Minnesota and Wisconsin. A zone of low-level moisture
convergence was noted (where surface dewpoints were between 75
to 80 degrees!), stretching from central Iowa to the Quad
Cities and into central Illinois.
As large-scale ascent associated with the mid-level impulse
overspreads the area late this afternoon/evening, this quasi-
stationary zone of low- level convergence may aid in focusing
the convective initiation. With extreme instability in place
(3500 - 4500 J/kg MLCAPE), anticipate explosive convective
development and rapid upscale growth into one, or possible a
few, bowing line segments. Forward-propagating Corfidi vectors
and W to SE sloping theta-e and 1000-500mb thickness contours
should help in eventually guiding the MCS to the ESE or SE later
into the evening. CAMs have been consistent on showing
significant severe wind gusts in the strongest bowing segments
and the HREF max wind gust output shows several corridors with
values of 60-70+ kts. Greatest uncertainty is on the exact
placement/track of the dominant surging MCS, with a northern
scenario focused across the NE forecast area (NW Illinois) and
another camp further south which would bring significant winds
to a larger portion of eastern Iowa and northwest Illinois.
To reiterate, today is a favorable setup for a higher end wind
event (scattered 75+ mph gusts) due to a very unstable air mass,
sufficient deep layer shear, steep mid-level lapse rates near 8
C/km, and theta-e index values near 35. A few tornadoes are
possible in association with any surging storm segments as 0-3
km shear of 30+ kts supports development of mesovortices.
There is also potential for very heavy rainfall with PWATs near
2". There could be a zone of training convection that leads to
heavy rainfall totals of 2-4"+. WPC has a Slight Risk for flash
flooding across the outlook area.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 256 PM CDT Mon Jul 15 2024
Cooler and less humid air will move into the region behind a
cold front by Tuesday and last through the end of the week.
Overnight lows in the 50s are forecast on several nights, giving
our air conditioning a bit of a break.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1252 PM CDT Mon Jul 15 2024
Main story continues to be on potential for severe storms late
this afternoon through this evening/early tonight. Scattered
storms will develop quickly by the late afternoon near or just
northwest of the area and then grow upscale into one or more
bowing segments. Severe wind gusts are the primary threat and a
few tornadoes are possible. Any storms will bring potential for
brief IFR/LIFR due to visibility reductions and low ceilings.
Mentioned thunderstorm potential in TEMPO groups, but there
remains uncertainty on the exact timing and on the severity of
the wind gusts. Later updates to TEMPOs will likely be needed.
&&
.HYDROLOGY...
Issued at 1111 AM CDT Mon Jul 15 2024
The broad crest on the Mississippi River from Gladstone, IL
(L/D 18) down through Gregory Landing, MO should be completed
within the next 12 to 24 hours.
A significant amount of water is working its way down the Rock
River. This water will slow down and may briefly stop the rate
of fall on the Mississippi River from Rock Island (L/D 15) down
through Gregory Landing for the remainder of the week. By next
weekend and into the following week, the Mississippi River from
Rock Island on downstream will begin falling again.
Tributary Rivers:
The lower Wapsipinicon River near Dewitt, IA will fall below
flood stage this afternoon. Water levels will remain high for
the next several days before they start falling again.
Backwater effects from the Mississippi River will keep the lower
Iowa River just below flood stage for the remainder of the week.
Based on water already in the Rock River basin and forecasted
rainfall over the next 24 hours, the entire length of the lower
Rock River will go into flood. The Joslin and Moline crest
forecasts have jumped into the major flood category based on
the predicted rainfall over the next 24 hours. If the rainfall
is less than expected, then the crest forecasts on the lower
Rock River would be lower.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory until 8 PM CDT this evening for ILZ001-002-007-
009-015>018-024>026-034-035.
Flood Watch from 6 PM CDT this evening through late tonight
for ILZ001-002-007-009-016>018.
MO...Heat Advisory until 8 PM CDT this evening for MOZ009-010.
&&
SHORT TERM...Uttech
LONG TERM...Ervin/Uttech
AVIATION...Uttech
HYDROLOGY...08Hazardous weather outlook, Jul 15, 3:45 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 345 PM CDT Mon Jul 15 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-162045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 345 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a Moderate risk, level 4 of 5, for this afternoon and evening for much of eastern Iowa and northwest Illinois. Very damaging winds to 85 mph, very large hail and a few tornadoes are likely. Torrential rain producing flash flooding is also possible. There is a flash flood watch for much of northwest Illinois through tonight. There is an Enhanced risk, level 3 of 5, for southeast Iowa, northeast Missouri, and western Illinois. Supercell thunderstorms with tornadoes and very large hail would initially be most likely in areas north of Interstate 80 this afternoon and early evening, followed by a damaging wind producing line of storms, moving from west to east towards early evening. Late in the evening, storms will become widespread and sink southward, and heavy rain will become the primary threat. Hot and humid conditions will be over the area through early this evening, with heat index readings topping between 100 and 110 degrees. A Heat Advisory is in effect through 8 PM. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. GENERAL STORM MOTION OF THE DAY: Toward the east around 30 mph this afternoon then southeast 45 to 60 mph this evening. Haase
In the hours before
Local storm report, Jul 15, 6:02 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
602 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Tstm Wnd Gst Holy Cross 42.60N 91.00W
07/15/2024 M97 MPH Dubuque IA Emergency Mngr
&&Local storm report, Jul 15, 6:03 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
603 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tstm Wnd Gst 2 WNW Marion 42.05N 91.63W
07/15/2024 E65 MPH Linn IA Trained Spotter
&&Local storm report, Jul 15, 6:07 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
607 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Rain 3 SE Hiawatha 42.02N 91.64W
07/15/2024 M2.25 Inch Linn IA Trained Spotter
Occurred in the past hour.
&&Local storm report, Jul 15, 6:12 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
612 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Gst Swisher 41.85N 91.70W
07/15/2024 E70 MPH Johnson IA Trained Spotter
&&Local storm report, Jul 15, 6:13 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
613 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Tstm Wnd Gst 1 NNW Center Grove 42.50N 90.73W
07/15/2024 E70 MPH Dubuque IA Trained Spotter
&&
GROSSLocal storm report, Jul 15, 6:14 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
614 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Tstm Wnd Dmg 1 W Hiawatha 42.04N 91.71W
07/15/2024 Linn IA Trained Spotter
tree branches down.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:03 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 42 min |
| Jul 14, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 39 min |
| Jul 14, 7:49 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 41 min |
| Jul 14, 8:11 PM CDT | Special Weather Statement | DVN | Scott | 49 min |
| Jul 14, 8:38 PM CDT | Special Weather Statement | DVN | Muscatine | 52 min |
| Jul 14, 9:07 PM CDT | Special Weather Statement | DVN | Keokuk | 38 min |
| Jul 14, 9:33 PM CDT | Special Weather Statement | DVN | Clinton, Jackson | 42 min |
| Jul 14, 9:46 PM CDT | Special Weather Statement | DVN | Scott | 44 min |
| Jul 14, 9:51 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 54 min |
| Jul 14, 10:06 PM CDT | Special Weather Statement | DVN | Clinton | 39 min |
| Jul 15, 2:33 AM CDT | Heat Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 17 hr |
| Jul 15, 3:38 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 67 min |
| Jul 15, 4:36 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 54 min |
| Jul 15, 4:51 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 39 min |
| Jul 15, 4:56 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 64 min |
| Jul 15, 4:58 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan | 3 hr |
| Jul 15, 5:20 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Cedar, Delaware, Dubuque, Iowa and 3 more | 70 min |
| Jul 15, 5:22 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Delaware, Linn | 38 min |
| Jul 15, 5:34 PM CDT | Tornado Warning | DVN | Cedar, Jones, Linn | 41 min |
| Jul 15, 5:35 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan, Linn | 3 hr |
| Jul 15, 5:44 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones | 61 min |
| Jul 15, 5:54 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Cedar, Clinton, Delaware, Dubuque, Jackson and 3 more | 66 min |
| Jul 15, 6:08 PM CDT | Flash Flood Warning | DVN | Linn | 3 hr |
| Jul 15, 6:10 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Jefferson, Johnson, Keokuk, Linn and 1 more | 65 min |
| Jul 15, 6:19 PM CDT | Tornado Warning | DVN | Cedar, Clinton, Jackson, Jones | 41 min |
| Jul 15, 6:27 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Muscatine, Scott | 63 min |
| Jul 15, 6:28 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 77 min |
| Jul 15, 6:42 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Scott | 78 min |
| Jul 15, 6:47 PM CDT | Flash Flood Warning | DVN | Dubuque, Jackson | 78 min |
| Jul 15, 6:55 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa, Muscatine, Van Buren and 1 more | 50 min |
| Jul 15, 6:58 PM CDT | Tornado Warning | DVN | Clinton, Scott | 47 min |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.